Colorado, 2013

Hail in Colorado, May 16, 2013

May 16, 2013 · NWS GLD · 4 events in 1 county or zone

A thunderstorm developed over northern Yuma county during the late morning. Large hail was reported near Eckley and Wray as the storm moved through the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A thunderstorm developed over northern Yuma county during the late morning. Large hail was reported near Eckley and Wray as the storm moved through the county. The largest hail reported was golf ball size near Eckley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 16, 10:58 AM MST, 26 minutes earlier.

Area forecast discussion, May 16, 10:58 AM MST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1158 AM MDT THU MAY 16 2013

.UPDATE...
ISSUED AT 1023 AM MDT THU MAY 16 2013

INCREASED POPS ACROSS CWA THIS AFTERNOON AND EVENING BECAUSE OF
CONFIDENCE IN CONVECTION. EARLY MORNING GUIDANCE IS INDICATING
MUCAPE IN EXCESS OF 1000 J/KG AND EFFECTIVE SHEAR AROUND 30KTS
WHICH WILL BE ABLE TO SUSTAIN A FEW MULTICELL CLUSTERS OF
THUNDERSTORMS. WHILE THERE HAVE BEEN CONCERNS OVER FORCING FOR
STORM INITIATION...BELIEVE DIURNAL HEATING AS WELL AS WEAK FORCING
FROM A SHORTWAVE TROUGH MOVING EAST ACROSS THE HIGH PLAINS WILL BE
ENOUGH TO INITIATE STORMS. THREAT WILL CONTINUE INTO THE EARLY
EVENING AS LLJ RAMPS UP JUST EAST OF THE COLORADO BORDER. THE MOST
INTENSE STORMS MAY CONTAIN SOME SMALL HAIL AND GUSTY WINDS UP TO
50 MPH...AND WHILE MOST STORMS SHOULD REMAIN SUB-SEVERE...AT THIS
POINT CANNOT RULE OUT A FEW STORMS REACHING SEVERE CRITERIA.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 240 AM MDT THU MAY 16 2013

UPPER FLOW WILL BE WESTERLY TODAY. THE RIDGE WILL BUILD OVER THE
PLAINS TONIGHT AND FRIDAY. BY FRIDAY NIGHT THE RIDGE WILL MOVE EAST
INTO THE MISSOURI VALLEY. A TROUGH WILL MOVE INTO THE ROCKIES
SATURDAY. A SURFACE TROUGH WILL PERSIST OVER EASTERN COLORADO TODAY
THROUGH FRIDAY NIGHT.

ANOTHER SHORTWAVE WILL PROVIDE LIFT ACROSS THE FA THIS EVENING.
SOUNDINGS INDICATE THAT STORMS WILL BE HIGH BASED. PRECIPITATION
WILL BE LIGHT SO PLAN TO GO WITH SLIGHT CHANCE POPS. THE SHORTWAVE
EXITS AROUND 06Z FRIDAY WITH SUBSIDENCE MOVING INTO THE FA.
SUBSIDENCE AND NIL POPS WILL REMAIN OVER THE FA UNTIL LATE FRIDAY
AFTERNOON WHEN THE NEXT SHORTWAVE IMPACTS THE EXTREME NORTHWEST
CORNER. DYNAMICS JUST CLIP THAT AREA WITH A SLIGHT CHANCE OF
THUNDERSTORMS. BY SATURDAY THE TROUGH STARTS SHIFTING EAST OF THE
ROCKIES WITH DYNAMICS IMPACTING THE FA IN THE AFTERNOON AND
CONTINUING SATURDAY NIGHT. PLAN TO GO WITH CHANCE POPS FOR SATURDAY
AFTERNOON AND NIGHT.

BOUNDARY LAYER RH INCREASES THIS MORNING OVER A PORTION OF THE
EASTERN FA. SATELLITE IS SHOWING SOME STRATUS IN THAT AREA. THE
DEWPOINT DEPRESSION AT HLC IS 4 SO WITH GO WITH PATCHY FOG IN THE
EAST.

MAX TEMPERATURES WILL WARM INTO THE UPPER 80S BY SATURDAY IN
RESPONSE TO 850 TEMPERATURES AROUND 28. MIN TEMPERATURES WILL RANGE
FROM THE MID 50S TO THE LOWER 60S IN THE EAST.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 242 AM MDT THU MAY 16 2013

GFS AND ECMWF ARE IN MORE AGREEMENT THAN PREVIOUS MODEL
RUNS...PLACING THE UPPER LEVEL LOW PRESSURE SYSTEM IN THE UPPER
PLAINS AREA.  THE 500 MB LEVEL TROUGH WILL BECOME MORE NEGATIVELY
TILTED AND MOVE THROUGH THE REGION SUNDAY MORNING AND EARLY
AFTERNOON...PROVIDING POSITIVE VORTICITY VALUES AND JET MAXES OF
BETWEEN 35 AND 40 KTS. STRONGER MID AND LOWER LEVEL JET WILL STAY
TOWARD THE CENTER AND EASTERN PORTION OF KANSAS. THETA E VALUES AT
850 MB WILL DROP AS THE DAY PROGRESSES SUNDAY. GFS AND ECMWF MODEL
SOUNDINGS SHOW MEAGER CAPE VALUES AND K INDEX VALUES...WHICH
PROVIDES ONLY A MARGINAL ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT.
GFS AND ECMWF DISAGREE SLIGHTLY FOR MONDAY FORECAST...WITH ECMWF
HAVING ZONAL FLOW OVERNIGHT SUNDAY WITH TROUGH PROGRESSING SOUTHWARD
AGAIN MONDAY WHILE GFS HAS TROUGH BASE MOVING THROUGH MONDAY AND
RETURNING TO ZONAL FLOW PATTERN FOR TUESDAY MORNING. THE TWO LONG
RANGE MODELS AGREE FOR WEDNESDAY AND THURSDAY WHERE A SHORTWAVE
RIDGE BUILDS TO THE WEST OF KANSAS.

SURFACE COLD FRONT WILL MOVE THROUGH THE AREA WITH THE ASSOCIATED
SURFACE LOW PRESSURE CENTER SOMETIME SUNDAY MORNING...BRINGING A
CHANCE FOR THUNDERSTORMS.  TEMPERATURES AT THE SURFACE WILL RETURN
TO AROUND NORMAL WITH HIGH TEMPERATURES DROPPING INTO THE MID TO
UPPER 70S.  TEMPERATURES FOR THE MIDDLE OF NEXT WEEK WILL REMAIN IN
THE MID TO UPPER 70S AS A SURFACE HIGH DEVELOPS TO THE WEST OF THE
CWA TUESDAY. A LOW PRESSURE SYSTEM WILL FORM TO THE WEST AND PROGRESS
EASTWARD THURSDAY AS UPPER LEVEL RIDGE DIMINISHES. DEW POINTS SHOULD
REMAIN IN THE UPPER 40S TO LOWER 50S SUNDAY AND MONDAY...AND
DROPPING INTO THE 30S TUESDAY. MOISTURE SHOULD REBOUND INTO THE
UPPER 40S FOR WEDNESDAY AND THURSDAY. CAPE VALUES OF BETWEEN 300 AND
1000 J/KG WILL BE PRESENT WITH LIFTED INDEX VALUES OF -2 FOR THE
REGION...WHICH COULD PROVIDE MARGINAL INSTABILITY FOR CONVECTION TO
OCCUR...CHANCES MAINLY BEING IN THE AFTERNOON HOURS WITH A
STRENGTHENING OF SURFACE HEATING.

THE GREATEST CHANCE TO SEE SOME ACTIVE WEATHER WILL BE SUNDAY WITH
THE REMAINING INSTABILITY FROM THE STORMS EXPECTED SATURDAY.  A COLD
FRONT WILL PASS AND TEMPERATURES WILL RETURN TO AROUND NORMAL.
CHANCES FOR THUNDERSTORMS WILL EXIST MONDAY AS WELL...AND FAIR
WEATHER WILL MOVE INTO THE REGION TUESDAY WITH THE APPROACHING HIGH
PRESSURE SYSTEM.  TEMPERATURES WILL RISE INTO THE UPPER 70S AS LOW
PRESSURE DEVELOPS LATER NEXT WEEK...BRINGING CHANCES FOR
PRECIPITATION.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1144 AM MDT THU MAY 16 2013

VFR TO MVFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. PRIMARY
CONCERN IS THUNDERSTORMS TODAY AT BOTH SITES AND A CHANCE OF SOME
MVFR FOG TONIGHT AT MCK. WINDS WILL GENERALLY BE OUT OF THE SOUTH
TO SOUTHEAST AT 15 TO 20KTS...WITH GUSTS IN EXCESS OF 30KTS
POSSIBLE NEAR THUNDERSTORMS. CEILINGS SHOULD REMAIN VFR THROUGHOUT
THE DAY EXCEPT IN AREAS OF THUNDERSTORMS WHERE CEILINGS MAY
BRIEFLY REACH MVFR.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JJM
SHORT TERM...FS
LONG TERM...MK
AVIATION...JJM
Hazardous weather outlook, May 16, 9:35 AM MST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT THU MAY 16 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1035 AM MDT THU MAY 16 2013 /1135 AM CDT THU MAY 16 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH
THE HIGHEST THREAT FOR STRONG STORMS ALONG THE KANSAS-COLORADO
BORDER. PRIMARY HAZARDS WILL BE SMALL HAIL...CLOUD-TO-GROUND
LIGHTNING...AND WIND GUSTS UP TO 50MPH. A FEW STORMS MAY REACH
SEVERE CRITERIA DUE TO WINDS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH NEXT TUESDAY ACROSS
THE AREA. SOME STRONG TO SEVERE STORMS ARE POSSIBLE LATE FRIDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JJM

In the hours before

Special weather statement, May 16, 10:36 AM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1136 AM MDT THU MAY 16 2013

COZ090-161800-
YUMA COUNTY-
1136 AM MDT THU MAY 16 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 1133 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF
CLARKVILLE TO 8 MILES SOUTHEAST OF CLARKVILLE TO YUMA...MOVING EAST
AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4009 10231 4005 10280 4009 10280 4027 10264
      4044 10253 4044 10211
TIME...MOT...LOC 1736Z 255DEG 16KT 4041 10245 4029 10252
          4012 10267

MOORE

The radar

The Goodland radar (KGLD), 109 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Yuma

When
May 16, 11:24 AM MST
Where
Yuma County, 1.48 mi NNW of Eckley
Measured
1.75 in hail
Reported by
Public
Coordinates
40.140, -102.490

Hail, Yuma

When
May 16, 11:48 AM MST
Where
Yuma County, 4 mi NW of Wray
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.121, -102.284

Hail, Yuma

When
May 16, 11:54 AM MST
Where
Yuma County, 4 mi NNE of Wray
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.133, -102.201

The observer reported hail size ranging from .75 to one inch diameter hail.

Hail, Yuma

When
May 16, 12:27 PM MST
Where
Yuma County, Wray
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.080, -102.230

The hail sizes ranged from nickel to quarter size in town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441586, 441587, 441589, 441591.